Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 11, 2005, 9:30 PM CDT for Cedar County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2005, 9:30 PM CDT (02:30 UTC)
- Expired
- Aug 11, 2005, 10:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:42 PM CDT | TSTM WND DMG | Tipton, IA | COUNTY SHERIFF REPORTS WINDS DOWNED 10 INCH TREE BRANCHES AND 2 FOOT DIAMETER TREE DOWN ON SOUTH SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 4:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 120229
SVRDVN
IAC031-120300-
/O.NEW.KDVN.SV.W.0091.050812T0230Z-050812T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT THU AUG 11 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CEDAR COUNTY IN EAST CENTRAL IOWA
THIS INCLUDES THE CITY OF TIPTON
* UNTIL 1000 PM CDT
* AT 921 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHWEST OF TIPTON...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TIPTON BY 935 PM CDT
BENNETT AND 9 MILES SOUTHEAST OF CLARENCE BY 945 PM CDT
LOWDEN BY 955 PM CDT
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 259 AND 272.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4173 9133 4157 9121 4165 9090 4193 9092
4194 9112
$$
ERVIN2 follow-up statements
000
WWUS53 KDVN 120247
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT THU AUG 11 2005
IAC031-120300-
/O.CON.KDVN.SV.W.0091.000000T0000Z-050812T0300Z/
CEDAR IA-
947 PM CDT THU AUG 11 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
CEDAR COUNTY...
AT 925 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING BASEBALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH NEAR SPRINGDALE. THIS STORM WAS LOCATED NEAR TIPTON...OR ABOUT
OVER TIPTON...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LOWDEN BY 955 PM CDT
MASSILLON BY 1000 PM CDT
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 259 AND 273.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND LARGE HAIL...AND IT
REMAINS A THREAT.
LAT...LON 4173 9133 4157 9121 4165 9090 4193 9092
4194 9112
$$
ERVIN000
WWUS53 KDVN 120258
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT THU AUG 11 2005
IAC031-120307-
/O.EXP.KDVN.SV.W.0091.000000T0000Z-050812T0300Z/
CEDAR IA-
957 PM CDT THU AUG 11 2005
...THE SEVERE THUNDERSTORM WARNING FOR CEDAR COUNTY EXPIRES AT 1000
PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE. STRONG WINDS TO 40 MPH AND HEAVY RAIN ARE STILL POSSIBLE
IN CEDAR COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4173 9133 4157 9121 4165 9090 4193 9092
4194 9112
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:18 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 3:18 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 318 PM CDT THU AUG 11 2005 .SYNOPSIS...SURFACE WARM FRONT SLOWLY LIFTING BACK NORTH THIS AFTERNOON...SITUATED FROM NEAR KSUX THROUGH KEOK TO KSPI LINE AT 18Z. WIDESPREAD CLOUDINESS FROM OVERNIGHT AND MORNING CONVECTION HAS HELD DOWN TEMPERATURES AND KEPT A LID ON FURTHER DEVELOPMENT ON COOL SIDE OF BOUNDARY IN CWA. SIGNIFICANT BREAK IN CLOUD COVER BETWEEN WEAK MID LEVEL SHORTWAVES WAS SWEEPING THROUGH CENTRAL CWA AT 19Z. RESULTING INSOLATION WILL HAVE SIGNIFICANT CIN AND SEVERAL CAPS TO OVERCOME IN WORKED OVER ENVIRONMENT AS SEEN ON 18Z KDVN SOUNDING. THIS WARM FRONT TO REMAIN IN LOCAL AREA AND KEEP ACTIVE WEATHER GOING THROUGH WEEKEND. && .SHORT TERM...(TONIGHT)...FOCUS REMAINS ON THUNDERSTORM CHANCES AS WARM FRONT LIFTS THROUGH AREA. GFS AND NGM APPEARED TO HAVE BETTER INITIALIZATION AND SHORT TERM HANDLE OF THE SURFACE FRONT AND SYNOPTIC LOW POSITION. THESE MODELS...ALONG WITH THE UKMET SHOW THE FRONT ALONG I-80 BY 00Z TONIGHT WITH THE MAIN SYNOPTIC LOW OVER W OR NW MN...WHICH IS SUPPORTED BY CURRENT AREA OF 3 HOUR PRESSURE FALLS MAXIMA AT 19Z. ETA APPEARED TOO STRONG WITH SURFACE CIRCULATION AND TRIPLE POINT DEVELOPING OVER EAST CENTRAL IA BY 00Z AND DISMISSED. AREA OF CLOUDS WITH SCATTERED SHOWERS ASSOCIATED WITH MID LEVEL QG FORCING AND WEAK UPPER DIVERGENCE OVER CENTRAL AND NW IA WILL REACH AREAS NORTH OF INTERSTATE 80 EARLY THIS EVENING. SO FAR...THESE SHOWERS ONLY WEAK...BUT EXPECTING SOME INTENSIFICATION AS THEY REACH AIRMASS THAT HAS DESTABILIZED FROM THE PERIOD OF AFTERNOON SUNSHINE. ANOTHER FEATURE OF NOTE IS THE MCV SEEN ON VISIBLE IMAGERY MOVING INTO NW MO THAT MAY INTERACT WITH THE WARM FRONT OVER FAR SOUTH LATER THIS EVENING. LATEST 88D TRENDS SHOW SCATTERED THUNDERSTORMS DEVELOPING JUST SOUTH OF BOUNDARY IN NE MO PUSHING INTO SOUTHERN CWA...WHERE MSAS SURFACE BASED CAPES ABOVE 2500 J/KG AND WILL NEED TO BE MONITORED AS IT APPROACHES THE FRONT AND MORE FAVORABLE LOW LEVEL SHEAR LATE THIS AFTERNOON INTO EARLY EVENING. OVERALL...CONFIDENCE IS HIGH FOR WIDESPREAD SHOWERS AND THUNDERSTORMS NORTH OF THE FRONT AND RAISED POPS TO LIKELY NORTH OF I-80 WITH HIGH CHANCE POPS TO SOUTH THROUGH TONIGHT. WITH DEEP MOISTURE ON SOUNDINGS...HEAVY RAINFALL RATES POSSIBLE...BUT NOT A CONCERN UNLESS CELLS BEGIN TO TRAIN ALONG LOW LEVEL BOUNDARIES. ..SHEETS.. && .LONG TERM...(FRIDAY THROUGH NEXT THURSDAY)... NONLINEAR PROCESSES ARE THE DOMINATE DRIVER IN WHAT WILL OCCUR FRIDAY INTO SUNDAY. ALL MODELS HAVE DIVERGING SOLUTIONS ON THE DETAILS. HOWEVER...ALL AGREE THAT SEVERAL WAVES WILL MOVE ALONG THE FRONT AS IT MEANDERS BACK AND FORTH ACROSS THE AREA. FROPA DURING THE DIURNAL MINIMA FRIDAY MORNING IS NOT THE BEST TIME TO SEE WIDESPREAD SIGNIFICANT PRECIP. EXPECT PRECIP TO BE QUITE SPOTTY FOR MOST OF THE AREA. NEXT WAVE ARRIVING LATE FRIDAY NIGHT/SATURDAY SHOULD BRING A BETTER CHANCE OF PRECIP...AS WELL AS THE WAVE SATURDAY NIGHT/SUNDAY. SUNDAY NIGHT THROUGH THURSDAY...MODEL SOLUTIONS DIVERGE SIGNIFICANTLY ON SOLUTIONS REGARDING SENSIBLE WX. THIS IS LIKELY DUE TO THE NONLINEAR PROCESSES EARLY ON IN THE FORECAST CYCLE AFFECTING FUTURE POSITIONS OF THE MAIN FEATURES. AS A RESULT...HAVE ATTEMPTED TO GO MIDDLE OF THE ROAD AND HAVE INCLUDED SEVERAL PERIODS OF SILENT 20 POPS...ESPECIALLY THE TUESDAY NIGHT THROUGH THURSDAY TIME PERIOD. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/08
Hazardous weather outlook, Aug 11, 5:14 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 AM CDT THU AUG 11 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 514 AM CDT THU AUG 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. SOME OF THE EMBEDDED THUNDERSTORMS MAY BE STRONG... WITH GUSTY WINDS AND SMALL HAIL AS WELL AS BRIEF HEAVY RAINFALL... BUT STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME. LATER THIS AFTERNOON AND EVENING... A WARM FRONT TO THE SOUTH WILL PUSH NORTHWARD INTO CENTRAL IOWA TODAY. THUNDERSTORMS WILL DEVELOP LATER IN THE DAY AS THE AIR MASS BECOMES UNSTABLE NEAR AND SOUTH OF THE FRONT. WITH THAT INSTABILITY COMBINED WITH STRONG WINDS ALOFT... SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SOME OF THE THUNDERSTORMS MAY ALSO BRING BRIEF HEAVY DOWNPOURS. STORMS MAY DEVELOP INTO AN ORGANIZED SYSTEM THAT MOVES ACROSS THE AREA LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS THE FRONT RETREATS BACK TO THE SOUTH. WHILE THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA... THUNDERSTORMS ARE POSSIBLE IN THE AREA ON FRIDAY AFTERNOON AND EVENING... ESPECIALLY SOUTH OF INTERSTATE 80. SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE AREA ON SATURDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS THE AREA FROM THE NORTHWEST TOWARD THE SOUTHEAST. AT THIS TIME... IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER OR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT. MAYES
In the hours before
Special weather statement, Aug 11, 4:29 PM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 429 PM CDT THU AUG 11 2005 IAZ040>042-051>054-063>068-076>078-087>089-098>099- ILZ015-024>026-120300- BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA- DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA- JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA- LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA- WASHINGTON IA-HENDERSON IL-MERCER IL-ROCK ISLAND IL- WARREN IL- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 714 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES IN NORTHWEST ILLINOIS MERCER ROCK ISLAND IN WEST CENTRAL ILLINOIS HENDERSON WARREN IN IOWA THIS WATCH INCLUDES 21 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR CLINTON IOWA JACKSON JOHNSON JONES LINN MUSCATINE SCOTT IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF... BURLINGTON...CEDAR RAPIDS...CLINTON...DAVENPORT...DUBUQUE... FAIRFIELD...FORT MADISON...INDEPENDENCE...IOWA CITY...KEOSAUQUA... MANCHESTER...MAQUOKETA...MARENGO...MOLINE...MONMOUTH... MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK ISLAND...SIGOURNEY... TIPTON...VINTON...WAPELLO AND WASHINGTON. ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:54 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 34 min |
| Aug 11, 10:17 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.